Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 6, NWS Midland/Odessa, TX

February 22, 2017

NWS Midland/Odessa, TX issued this red flag warning at Feb 22, 2017, 3:16 AM MST. It took effect at Feb 22, 2017, 10:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 2017, 3:16 AM MST (10:16 UTC)
In effect from
Feb 22, 2017, 10:00 AM MST
Expired
Feb 22, 2017, 7:00 PM MST
In force
9 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted.

463 
WWUS84 KMAF 221016
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
416 AM CST Wed Feb 22 2017

...RED FLAG WARNING TODAY FOR WARM...DRY AND WINDY CONDITIONS FOR
THE GUADALUPE MOUNTAINS...

...RED FLAG WARNING THURSDAY FOR WARM...DRY AND WINDY CONDITIONS 
ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS...

.Well above normal temperatures along with windy and dry
conditions will result in critical fire weather conditions in the
Guadalupe Mountains today where a Red Flag Warning is in effect. 
An upper trough will approach the area Thursday resulting in 
gusty west winds across Southeast New Mexico and much of West 
Texas. Afternoon relative humidities will drop to near 10 percent
and a Red Flag Warning is now in effect.

NMZ114-TXZ258-222230-
/O.UPG.KMAF.FW.A.0003.170222T1700Z-170223T0200Z/
/O.NEW.KMAF.FW.W.0006.170222T1700Z-170223T0200Z/
/O.UPG.KMAF.FW.A.0004.170223T1700Z-170224T0200Z/
/O.NEW.KMAF.FW.W.0007.170223T1700Z-170224T0200Z/
Guadalupe Mountains-
316 AM MST Wed Feb 22 2017

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MST
THIS EVENING FOR WARM...DRY...AND WINDY CONDITIONS FOR THE
GUADALUPE MOUNTAINS...


...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MST THURSDAY FOR
WARM...DRY AND WINDY CONDITIONS FOR THE GUADALUPE MOUNTAINS...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from 10 AM this morning to 7 PM
MST this evening. a Red Flag Warning has also been issued from
10 AM to 7 PM MST Thursday. The Fire Weather Watch is no longer
in effect. The Fire Weather Watch is no longer in effect. 

* WIND...southwest 20 to 30 mph today and west 30 to 50 mph with
  higher gusts Thursday.

* HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures can contribute
to dangerous fire behavior.

&&

$$

NMZ115-TXZ045-046-050-057>060-067-074-079-080-222230-
/O.UPG.KMAF.FW.A.0004.170223T1700Z-170224T0200Z/
/O.NEW.KMAF.FW.W.0007.170223T1700Z-170224T0200Z/
Southeast Plains-Gaines-Dawson-Andrews-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ward-
Davis/Apache Mountains Area-Presidio Valley-Marfa Plateau-
416 AM CST Wed Feb 22 2017 /316 AM MST Wed Feb 22 2017/

...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ TO 8 PM
CST /7 PM MST/ THURSDAY FOR WARM...DRY...AND WINDY CONDITIONS  
FOR SOUTHEAST NEW MEXICO...WESTERN PERMIAN BASIN...THE DAVIS
MOUNTAINS...AND THE MARFA PLATEAU...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from 11 AM CST /10 AM MST/ to
8 PM CST /7 PM MST/ Thursday. The Fire Weather Watch is no longer
in effect. 

* WIND...west 25 to 35 mph with higher gusts.

* HUMIDITY...near 10 percent

* TEMPERATURES...10 to 15 degrees above normal

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures can contribute
to dangerous fire behavior.

&&

$$

TXZ047-048-051>053-061>063-068>070-075-081-222230-
/O.NEW.KMAF.FW.W.0007.170223T1700Z-170224T0200Z/
Borden-Scurry-Martin-Howard-Mitchell-Ector-Midland-Glasscock-
Crane-Upton-Reagan-Pecos-Big Bend Area-
416 AM CST Wed Feb 22 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CST THURSDAY FOR
WARM...DRY...AND WINDY CONDITIONS FOR THE CENTRAL AND EASTERN 
PERMIAN BASIN AND BIG BEND AREA...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from 11 AM to 8 PM CST Thursday.

* WIND...20 TO 30 MPH.

* TEMPERATURES...10 to 15 degrees above normal.

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures can contribute
to dangerous fire behavior.

&&

$$
1 follow-up statement
425 
WWUS84 KMAF 222035
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
235 PM CST Wed Feb 22 2017

...RED FLAG WARNING TODAY FOR WARM, DRY, WINDY AND HIGH FIRE 
DANGER FOR THE GUADALUPE MOUNTAINS...

...RED FLAG WARNING THURSDAY FOR WARM, DRY, VERY WINDY, AND VERY
HIGH TO EXTREME FIRE DANGER ACROSS MOST ALL AREAS...

.Well above normal temperatures along with very windy and dry 
conditions will result in critical fire weather conditions in the 
Guadalupe Mountains today, a Red Flag Warning is in effect. 
Strong gusty west winds across Southeast New Mexico and much of 
West Texas of Thursday along with relative humidities near 10 
percent are expected and a Red Flag Warning is in effect.

NMZ114-TXZ258-231030-
/O.CON.KMAF.FW.W.0006.000000T0000Z-170223T0200Z/
/O.CON.KMAF.FW.W.0007.170223T1700Z-170224T0200Z/
Guadalupe Mountains-
135 PM MST Wed Feb 22 2017

...RED FLAG WARNING TODAY FOR WARM, DRY, WINDY AND HIGH FIRE 
DANGER...

...RED FLAG WARNING THURSDAY FOR WARM, DRY, VERY WINDY, AND VERY
HIGH TO EXTREME FIRE DANGER...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect until 7 PM MST this evening. A 
Red Flag Warning has also been issued from 10 AM to 7 PM MST 
Thursday. 

* WIND...Southwest 20 to 30 mph today and west 35 to 55 mph with
  higher gust Thursday. 

* HUMIDITY...8 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Here are some things you can do to help prevent wildland fires: 
Observe outdoor burning restrictions for your area. Stow trailer 
chains properly. Hold off on yard work or welding near dry 
vegetation. Avoid driving in dry grass. Extinguish cigarettes 
inside your vehicle.

&&

$$

NMZ115-TXZ045>048-050>053-057>063-067>070-074-075-079>081-231030-
/O.CON.KMAF.FW.W.0007.170223T1700Z-170224T0200Z/
Southeast Plains-Gaines-Dawson-Borden-Scurry-Andrews-Martin-
Howard-Mitchell-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area-
Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-
235 PM CST Wed Feb 22 2017 /135 PM MST Wed Feb 22 2017/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CST /10 AM MST/
TO 8 PM CST /7 PM MST/ THURSDAY FOR WARM...DRY...VERY WINDY...AND
VERY HIGH TO EXTREME FIRE DANGER FOR MOST OF THE PERMIAN BASIN 
AND TRANS PECOS AREA...

* WIND...25 to 45 MPH. Higher gust.

* TEMPERATURES...15 to 20 degrees above normal.

* HUMIDITY...8 TO 15 PERCENT.

* IMPACTS...Any fires that develop will likely spread rapidly. 
Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a very dangerous fire weather situation. Strong winds and
very low relative humidities combined with above normal
temperatures will create weather conditions favorable for the
multiple occurrence of large fires.  

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 22, 2:53 AM MST, 23 minutes earlier.

Area forecast discussion, Feb 22, 2:53 AM MST, 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
353 AM CST Wed Feb 22 2017

.DISCUSSION...
The warmest day of the week is expected today with west, downsloping
winds and sunny skies persisting. Westerly flow aloft developing
overhead will advect an 850mb thermal ridge into the region and high
temperatures are expect to warm in to the mid-upper 80s most
locations this afternoon. Meanwhile, a lee surface trough will
develop ahead of the next upper trough swinging through the western
ConUS today. The surface low will continue to strengthen through
Thursday as the upper trough moves east into the Central Plains,
increasing westerly winds across much of the CWA. Confidence is high
that Guadalupe Mountains will see high winds Thursday and likely
overnight into Friday morning as the upper speed max associated with
the upper trough rotates overhead. Winds across SE NM and south
through the Davis Mountains will likely reach advisory criteria (30
mph sustained) through Thursday evening. Very dry conditions are
expected today and tomorrow and could cause some problems for fire
weather. Please see the Fire Weather Discussion below for more
details.

Will get a cool down Friday as a Pacific front moves through then
another surge of cooler air Saturday with the passage of a cold
front, returning high temperatures to the 60s. This will be short-
lived with the return of south winds by Sunday and high temperatures
will warm to the upper 70s to low 80s through the beginning of next
week.

&&

.FIRE WEATHER...
It will be dry across the area today, but winds greater than 20 mph
will only be seen in the Guadalupe Mountains where a Red Flag
Warning is in effect. Critical fire weather conditions will spread
across most of the area tomorrow as an upper trough moves into the
southern Rockies. Strong winds are expected in the Guadalupe and
Davis Mountains and very windy conditions will spread east into the
adjacent plains and combined with minimum afternoon humidities
dropping below 10 percent will lead to very critical fire weather
conditions. Upgraded the Thursday watch to a warning and expanded it
eastward to include all of our eastern counties. Conditions will be
more marginal in the eastern Permian Basin with lighter winds and
humidities closer to 15 percent but felt it best to go ahead and
include those counties. A cold front will arrive Friday decreasing
the fire weather threat some, but very low dewpoints will offset the
cooler temperatures some and critical fire weather conditions will
again be possible mainly in the Guadalupe and Davis Mountains, as
well as the adjacent plains in southeastern New Mexico.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     87  51  86  41 /   0   0   0   0
Carlsbad                       87  50  80  40 /   0   0   0   0
Dryden                         90  52  90  50 /   0   0   0   0
Fort Stockton                  89  55  88  46 /   0   0   0   0
Guadalupe Pass                 76  49  68  35 /   0   0   0   0
Hobbs                          83  47  77  35 /   0   0   0   0
Marfa                          82  41  78  35 /   0   0   0   0
Midland Intl Airport           87  51  85  42 /   0   0   0   0
Odessa                         87  51  85  42 /   0   0   0   0
Wink                           88  47  84  39 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from 10 AM MST this morning through this
     evening for Guadalupe Mountains.

     Fire Weather Watch from Thursday morning through Thursday
     evening for Guadalupe Mountains-Southeast Plains.

     High Wind Watch from Thursday morning through Thursday evening
     for Guadalupe Mountains of Eddy County.

TX...Fire Weather Watch from 10 AM MST this morning through this
     evening for Guadalupe Mountains.

     Fire Weather Watch from Thursday morning through Thursday
     evening for Andrews-Davis/Apache Mountains Area-Dawson-
     Gaines-Guadalupe Mountains-Loving-Marfa Plateau-Presidio
     Valley-Reeves County and Upper Trans Pecos-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

     High Wind Watch from Thursday morning through Thursday evening
     for Guadalupe Mountains.

&&

10/27
Hazardous weather outlook, Feb 21, 12:17 PM MST, 14 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
117 PM CST Tue Feb 21 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
117 PM CST Tue Feb 21 2017 /1217 PM MST Tue Feb 21 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Windy... warm and dry conditions expected to result in critical fire
weather conditions across the Guadalupe Mountains Wednesday
afternoon then spread across Southeast New Mexico and much of West
Texas Thursday. Fire Weather Watches are in effect.

Strong west winds will be possible in the higher terrain and
adjacent plains regions Thursday. A High Wind Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 3:16 AM MSTRed Flag WarningMAF40 hr
Feb 22, 12:59 PM MSTHigh Wind WatchMAFEddy, Lea14 hr
Feb 22, 12:59 PM MSTHigh Wind WarningMAFEddy, Lea52 hr

Nearby

Red Flag Warnings in New Mexico, 2017Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.